Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 3, NWS Salt Lake City, UT

May 14, 2015Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at May 14, 2015, 2:24 PM MDT for Garfield County, Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2015, 2:24 PM MDT (20:24 UTC)
Expired
May 14, 2015, 8:15 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 180 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2015-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2015-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2930 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WGUS55 KSLC 142024
FFWSLC
UTC017-025-150215-
/O.NEW.KSLC.FF.W.0003.150514T2024Z-150515T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
224 PM MDT THU MAY 14 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GARFIELD COUNTY IN UTAH...
  NORTHEASTERN KANE COUNTY IN UTAH...

* UNTIL 815 PM MDT
    
* AT 219 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN OVER EASTERN KANE COUNTY. 

* VERY HEAVY RAINFALL...WITH RADAR ESTIMATES OVER 1 INCH AN 
  HOUR...WILL CONTINUE OVER PORTIONS OF EASTERN GARFIELD COUNTY. 
  FLASH FLOODING IS IMMINENT ACROSS DRY WASHES AND SLOT CANYONS IN 
  THIS AREA INCLUDING HALLS CREEK AND THE BURR TRAIL WITHIN CAPITOL 
  REEF NATIONAL PARK AS WELL AS 25 MILE WASH...MOODY 
  CANYON AND PORTIONS OF THE NOTOM ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3735 11088 3754 11104 3754 11122 3815 11109
      3815 11053 3748 11068 3748 11072 3746 11074
      3741 11070 3740 11075 3736 11072 3732 11078

$$

CRK
1 follow-up statement
459 
WGUS75 KSLC 142318
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
518 PM MDT THU MAY 14 2015

UTC017-025-142327-
/O.CAN.KSLC.FF.W.0003.000000T0000Z-150515T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
518 PM MDT THU MAY 14 2015

...THE FLASH FLOOD WARNING FOR CENTRAL GARFIELD AND NORTHEASTERN KANE
COUNTIES IS CANCELLED...

HEAVY RAINFALL HAS ENDED ACROSS THE AREA AND ANY REMAINING RUNOFF IS 
SUBSIDING. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 
MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

LAT...LON 3735 11088 3754 11104 3754 11122 3815 11109
      3815 11053 3748 11068 3748 11072 3746 11074
      3741 11070 3740 11075 3736 11072 3732 11078

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 14, 10:33 AM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 14, 10:33 AM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1033 AM MDT THU MAY 14 2015

.SYNOPSIS...A SLOW MOVING LOW PRESSURE SYSTEM WITH SEVERAL EMBEDDED
WEATHER DISTURBANCES WILL CROSS THE REGION THROUGH THE END OF THE
WEEK. ANOTHER SYSTEM IS EXPECTED FOR EARLY NEXT WEEK.

&&

.DISCUSSION...BROAD PACIFIC STORM SYSTEM MOVING ONSHORE OVER
CALIFORNIA THIS MORNING. MOISTURE AND INSTABILITY IS ALREADY
STARTING TO SPILL INTO THE FORECAST AREA THIS MORNING...RESULTING
IN AN AREA OF SHOWERS THAT IS NOW OVER EASTERN UTAH. THIS AREA OF
STORMS IS WEAKENING BUT HAS A HISTORY OF PRODUCING STRONG GUSTY
WINDS. EXPECTING LOWER LEVELS TO MOISTEN UP SOME BY THIS
AFTERNOON...BUT THIS WILL REMAIN A THREAT.

AS THE INITIAL WAVE FROM THE LOW MOVES INTO UTAH AND SOUTHWEST
WYOMING LATE THIS AFTERNOON/THIS EVENING...SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE. MAY SEE A RELATIVE LULL
OVERNIGHT BEFORE THE MAIN SYSTEM ARRIVES DURING THE DAY
FRIDAY...ALLOWING COVERAGE OF SHOWERS TO BECOME MORE WIDESPREAD.
THE PRECIPITATION...VALLEY RAIN AND MOUNTAIN SNOW...WILL CONTINUE
THROUGH SATURDAY BEFORE TAPERING OFF SUNDAY. LOCATION OF HEAVIEST
SHOWERS WILL BE DETERMINED BY THE TRACKS OF EMBEDDED SHORTWAVES IN
THE LOW...BUT WITH THE SIZE OF THE LOW...EXPECTING GOOD COVERAGE
OVER MUCH OF THE FORECAST AREA.

SOME SHOWERS WILL LINGER INTO SUNDAY...PARTICULARLY OVER NORTHERN
UTAH...AS THE LOW EXITS. PROGRESSIVE PATTERN WILL CONTINUE INTO
EARLY NEXT WEEK WITH ANOTHER PACIFIC STORM SYSTEM MOVING THROUGH
FOR MONDAY AND TUESDAY.

UPDATED EARLIER TO RAISE POPS OVER NORTHERN UTAH. NO ADDITIONAL
UPDATES PLANNED THIS MORNING.

&&

.AVIATION...WINDS ARE EXPECTED TO REMAIN SOUTHERLY AT THE SLC
TERMINAL THROUGH THE DAY.  THERE IS A 20 PERCENT CHANCE WINDS WILL
SHIFT TO LIGHT AND VARIABLE OR EVEN A LIGHT NORTHWEST/WEST WIND
AFTER 20Z.

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON THROUGH THIS EVENING ACROSS THE AREA. A 60 PERCENT CHANCE
EXISTS THAT GUSTY/ERRATIC WINDS WILL IMPACT THE TERMINAL WITH ANY
PASSING SHOWER OR STORM THIS EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...TRAPHAGAN
AVIATION...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 14, 5:43 AM MDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
543 AM MDT THU MAY 14 2015

UTZ001>016-019>021-517-518-WYZ021-151300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
543 AM MDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA
TODAY...MAINLY OVER SOUTHERN AND CENTRAL UTAH THROUGH EARLY
AFTERNOON...THEN INCREASING OVER THE NORTHERN PORTIONS OF THE
OUTLOOK AREA LATE THIS AFTERNOON AND INTO THE NIGHTTIME HOURS.
SOME SHOWERS MAY BE ACCOMPANIED BY GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA
INTO THE WEEKEND. LOCAL HEAVY RAINS MAY BE POSSIBLE WITH SOME OF
THE STRONGER STORMS. ACCUMULATING SNOWFALL WILL BE POSSIBLE AT
THE HIGHEST ELEVATIONS FRIDAY AND SATURDAY. THE WET WEATHER
PATTERN WILL CONTINUE INTO THE BEGINNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, May 14, 10:13 AM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1013 AM MDT THU MAY 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 AM     TSTM WND GST     2 S BRYCE CYN NP        37.64N 112.17W
05/14/2015  M67.00 MPH       GARFIELD           UT   MESONET

            BRYCE CANYON RAWS BYCU1

0840 AM     TSTM WND GST     10 NE BOULDER           38.04N 111.33W
05/14/2015  M60.00 MPH       GARFIELD           UT   MESONET

            SR12 AT BOULDER SUMMIT SENSOR UTBLD

&&

CKRUSE
Local storm report, May 14, 1:14 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
114 PM MDT THU MAY 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             BIG WATER               37.07N 111.66W
05/14/2015  E0.75 INCH       KANE               UT   PARK/FOREST SRVC

1250 PM     TSTM WND GST     MILFORD                 38.39N 113.01W
05/14/2015  M62 MPH          BEAVER             UT   ASOS

&&

CKRUSE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:07 PM MDTFlash Flood WarningSLCKane, San Juan3 hr
May 14, 1:31 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane44 min
May 14, 2:14 PM MDTSevere Thunderstorm WarningSLCGarfield21 min
May 14, 3:17 PM MDTSpecial Weather StatementSLCTooele88 min
May 14, 4:39 PM MDTSpecial Weather StatementSLCGarfield51 min

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.